Alert archive / Florida / Special Marine Warnings in 2012
Special Marine Warning 113, NWS Key West, FL
NWS Key West, FL issued this special marine warning at May 16, 2012, 12:41 AM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2012, 12:41 AM EDT (04:41 UTC)
- Expired
- May 16, 2012, 1:15 AM EDT
- In force
- 34 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 4.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1147 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
100 WHUS52 KKEY 160441 SMWKEY GMZ044-160515- /O.NEW.KKEY.MA.W.0113.120516T0441Z-120516T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1241 AM EDT WED MAY 16 2012 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SPECIAL MARINE WARNING FOR... HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF... * UNTIL 115 AM EDT * AT 1239 AM EDT...THE PUBLIC REPORTED A THUNDERSTORM...PRODUCING A WATERSPOUT JUST SOUTH OF KEY WEST. THIS WATERSPOUT WAS NEARLY STATIONARY. A WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT. STAY AWAY FROM THEM AT ALL TIMES. LAT...LON 2449 8192 2455 8190 2455 8172 2451 8169 TIME...MOT...LOC 0441Z 243DEG 0KT 2454 8179 $$ 11
1 follow-up statement
934 FZUS72 KKEY 160514 MWSKEY MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 114 AM EDT WED MAY 16 2012 GMZ044-160523- /O.EXP.KKEY.MA.W.0113.000000T0000Z-120516T0515Z/ 114 AM EDT WED MAY 16 2012 ...SPECIAL MARINE WARNING WILL EXPIRE AT 115 AM EDT... THE AFFECTED AREA WAS... HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF... NO FURTHER REPORTS OF WATERSPOUTS HAVE BEEN RECEIVED SINCE 1238 AM. THEREFORE THE SPECIAL MARINE WARNING FOR THE WATERS JUST SOUTH OF KEY WEST WILL EXPIRE AT 115 AM. HOWEVER...CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUT DEVELOPMENT ALONG THE LINE OF SHOWERS AND THUNDERSTORMS THAT STRETCH FROM THE FLORIDA BAY NEAR MOSQUITO POINT...ALONG THE NEARSHORE GULF WATERS OF THE LOWER AND MIDDLE KEYS...TO NEAR BOCA GRANDE. MARINERS SHOULD EXERCISE CAUTION NEAR THIS LINE OF SHOWERS AND THUNDERSTORMS. WATERSPOUTS ARE VERY DIFFICULT TO OBSERVE AT NIGHT. A WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT. STAY AWAY FROM THEM AT ALL TIMES. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. LAT...LON 2449 8192 2455 8190 2455 8172 2451 8169 TIME...MOT...LOC 0508Z 243DEG 0KT 2454 8179 $$ 11
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at May 15, 10:19 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 15, 10:19 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 1019 PM EDT TUE MAY 15 2012 .DISCUSSION... CURRENTLY...DUE TO KBYX RADAR OUTAGE...KAMX RADAR SHOWS THE KEY WEST CWA IS MOSTLY CLEAR OF PRECIP RETURNS. A FEW SHOWERS HAVE DEVELOPED RECENTLY OFF OF THE UPPER KEYS AND NORTH OF THE LOWER KEYS...BUT IN GENERAL...MOST RADAR RETURNS ARE CURRENTLY LIGHT RAIN OR NON- METEOROLOGICAL OVER THE KEYS COASTAL WATERS. EVENING SOUNDING AT KKEY SHOWS CONSIDERABLY UNSTABLE CONDITIONS AND ABUNDANT MOISTURE THROUGH THE DEPTH OF THE PROFILE. THERE DOES NOT SEEM TO BE ANY LOCAL SOURCE OF TRIGGER IN THE REGION THAT WAS ABLE TO ENCOURAGE SHOWER OR THUNDERSTORM DEVELOPMENT. HOWEVER...AND WITH A PERSISTENT MID TO UPPER LEVEL CLOUD DECK...DAYTIME LANDMASS HEATING WAS MUTED OVER THE ISLAND CHAIN. THE WIND PROFILE HAS LARGELY SHIFTED TO SOUTH SOUTHWEST NEAR 10 KNOTS THROUGH 700 MB. ABOVE THAT...WINDS UNIFORMLY INCREASED ABOVE 500 MB...LARGELY FROM A ZONAL DIRECTION. THIS CONFIRMS THE PRESENCE OF A SEASONALLY UNCHARACTERISTIC UPPER LEVEL JET AROUND THE CENTRAL GULF OF MEXICO WITH A MODEL PROGGED 100 KNOT CORE BEYOND 400 NM TO THE WEST NORTHWEST OF KEY WEST. ALL THE INGREDIENTS ARE IN PLACE FOR SIGNIFICANT SHOWER OR THUNDERSTORM TO OCCUR...BUT CONDITIONS SHOULD LARGELY REMAIN QUIET FOR THE NIGHT DUE TO THE AFOREMENTIONED LACK OF REGIONAL TRIGGERS FOR CONVECTIVE ACTIVITY. SHORT TERM...WITH A MOIST ATMOSPHERE IN PLACE...SIGNIFICANT CLOUD COVER IS EXPECTED THROUGH THE OVERNIGHT AND WEDNESDAY TIME PERIODS. WINDS HAVE LARGELY WANED ACROSS THE REGION TO NEAR 5 KNOTS. LIGHT AND VARIABLE WINDS SHOULD PERSIST THROUGH THE OVERNIGHT TIME PERIOD. MORE WIDESPREAD NOCTURNAL SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE OVERNIGHT BUT NEAR CLIMO POPS OF 30 PERCENT THROUGH TONIGHT AND TOMORROW WILL SERVE WELL. THESE POPS THEN RAMP UP TO 50 PERCENT THROUGH EARLY FRIDAY AS A SERIES OF LOW TO MIDLEVEL SHORT WAVES WILL MOVE THROUGH THE REGION...PROVIDING A POSSIBLE FOCUS FOR ORGANIZED SHOWER AND THUNDERSTORM DEVELOPMENT. IT WILL BE A SAFE BET THAT MOST PORTIONS OF THE KEYS WILL SEE SOME RAIN BETWEEN NOW AND EARLY FRIDAY. WITH A SIGNIFICANT JET IN THE MID AND UPPER LEVELS... STRONG THUNDERSTORMS ARE POSSIBLE. NO CHANGES EXPECTED THROUGH THE TIME PERIOD FOR THE PUBLIC WEATHER FORECASTS... MOST FORECAST PARAMETERS WELL ON TRACK. && .MARINE... WINDS HAVE LARGELY WANED AROUND THE REGION... VERY FEW CHANGES PLANNED FOR THE FORECAST PACKAGE AS MOST SURFACE WINDS SHOULD GO LIGHT AND VARIABLE OVERNIGHT...AND LARGELY REMAIN LIGHT OUT OF THE SOUTH TO SOUTHEAST THROUGH THE NEXT FEW DAYS. EXTERNAL SWELLS ARE NOT EXPECTED TO IMPACT THE REGION. MARINERS SHOULD REMAIN APPRISED OF LOCAL SHOWER AND THUNDERSTORM ACTIVITY HOWEVER...AS SIGNIFICANT WIND GUSTS MAY BE CREATED IN THE AREA OF THE STRONGEST THUNDERSTORMS. && .AVIATION... BRIEF...MVFR CEILINGS ARE LIKELY AT EYW AND MTH TONIGHT. THESE CEILINGS SHOULD BE MOST FREQUENT BETWEEN MIDNIGHT AND 400 AM. OUTSIDE OF THIS TIME PERIOD...ANY MVFR CEILINGS THAT DEVELOP WILL BE HANDLED BY TIMELY FORECAST AMENDMENTS. VFR CONDITIONS SHOULD PREVAIL AT EYW AND MTH WEDNESDAY. SUSTAINED SOUTH TO SOUTHWEST WINDS OF 5 TO 10 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 5000 FEET WILL BACK TO MORE OF AN EASTERLY DIRECTION AND INCREASE TO 10 TO 15 KNOTS WEDNESDAY AFTERNOON. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1900...2.62 INCHES OF RAIN FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR MAXIMUM RAINFALL MEASURED IN KEY WEST ON MAY 15TH...A RECORD WHICH STILL STANDS 112 YEARS LATER. RAINFALL RECORDS AT KEY WEST DATE BACK TO 1871. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........MSB AVIATION/NOWCASTS.....BS DATA COLLECTION.......ULRICH VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, May 15, 4:33 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 433 AM EDT TUE MAY 15 2012 FLZ076>078-GMZ031>034-042>044-052>055-072>075-161000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5 FATHOMS- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 433 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OFFSHORE GULF WATERS AND THE WESTERN FLORIDA STRAITS TODAY...AND ARE POSSIBLE THROUGHOUT THE KEYS AND THE SURROUNDING COASTAL WATERS TONIGHT. THE PRIMARY HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY ALONG THE FLORIDA KEYS AND SURROUNDING COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:36 AM EDT | Tornado Warning | KEY | Monroe | 24 min |
| May 16, 3:50 AM EDT | Areal Flood Advisory | KEY | Monroe | 115 min |
Nearby
Special Marine Warnings in Florida, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.